Stephen J.LurieMD, PhD, Senior EditorIndividualAuthorJody W.ZylkeMD, Contributing EditorIndividualAuthor
To the Editor: In their Research Letter, Mr Baggott and colleagues1 report that they performed a chemical analysis of 3,4-methylenedioxymethamphetamine (MDMA) tablets, also known as "ecstasy," and found that such tablets frequently contain dextromethorphan. The authors imply that findings of "lethargy or hyperexcitability, tachycardia, ataxia, and nystagmus, as well as a phencyclidine-like psychosis" can occur only in dextromethorphan toxicity. Furthermore, they suggest that these findings in patients admitting ecstasy use, but in whom the results of toxicology screens are negative for MDMA and amphetamines, should lead clinicians to consider dextromethorphan toxicity. Both of these statements are misleading.
Boyer EW, Quang L, Woolf A, Shannon M, Magnani B. Dextromethorphan and Ecstasy Pills. JAMA. 2001;285(4):409-410. doi:10.1001/jama.285.4.407